Deaths associated with dentistry are extremely uncommon. Some deaths are coincidental, caused by the stress, fear, and pain of dental procedures precipitating a fatal heart attack. "Few men are heroes ... at the moment of visiting their dentist."18 In any death during a dental procedure, the forensic pathologist must separate the natural coincidental deaths from those that are non-natural. Most non-natural deaths are associated with general anesthesia.
One of the best study of deaths associated with dentistry appears to be that of Coplans and Curson in England.19 They examined 120 deaths over a 10-year period. One hundred were associated with general anesthesia, 10 with local anesthesia, 6 with neither of these, and, in 4 cases, there was insufficient or inadequate information for classification. Coplans and Curson used the term "general anesthesia" to include not only conventional general anesthesia, but any sedation with analgesia where there was loss of consciousness at some time during the procedure. Of the 100 deaths associated with general anesthesia, in 54 of the cases the general anesthesia was directly responsible for the death of a healthy individual; in 29 cases there was some underlying disease that made a significant contribution to the death, but, nonetheless, the general anesthesia provoked the fatal outcome, and, in 17 cases, the general anesthesia was incidental to the outcome.
Some deaths in the dental chair are attributed to allergic reactions to the drugs given, principally local anesthetics. There is controversy as to the validity of this etiology, however. True allergic reactions to a local anesthetic or a substance used as a preservative or stabilizer in the local anesthetic are probably extremely rare.20,21 Most so-called allergic reactions are probably overdoses of the local anesthetic caused by an intravascular injection of the drug, due to failure to aspirate after placement of the needle; injection of large doses of a local anesthetic into a highly vascular area or unusually rapid absorption.20,22 This last cause is aided by the fact that local anesthetics by themselves are vasodilators that enhance absorption in vascular areas.
Naguib et al. produced an extensive review of adverse effects and drug interactions associated with the use of local anesthetics.20 They concluded, as previously noted, that the adverse effects of local anaesthetics were usually caused by excessive dosage, unusually rapid absorption, or inadvertent intra-vascular injection, with the last cause the most common. Severe adverse reactions were caused by either central nervous system or cardiovascular toxicity. The amount ol local anesthetic necessary to produce cardiovascular toxicity is 3.5 to 6.7 times higher than that needed to produce CNS toxicity. High levels of local anesthetics produce direct depression of the myocardium, with impairment of myocardial contractility, and decreased conduction velocity. There is peripheral vasodilatation with hypotension and bradycar-dia. This can progress to arrythmias and cardiac arrest. Bupivacaine and etidocaine are apparently more cardiotoxic than other commonly used local anesthetics, with bupivacaine arrhythmias more refractory to treatment. CNS toxicity is first manifested by excitement (stimulation), followed by depression, drowsiness, respiratory failure and coma.
Addition of epinephrine will reduce the systemic absorption of the anesthetic injected in such areas and tends to reduce the probability of an overdose. Unfortunately, epinephrine has the potential of being dangerous in itself. If too much epinephrine is used in conjunction with the anesthetic, the epinephrine might be absorbed and, in conjunction with the local anesthetic, cause cardiac arrhythmias. This danger is more theoretical than actual.23
One of the most common causes of death during general anesthesia in a dental office is an overdose of drugs. This could be caused by an error in dosage, ignorance of proper dosage, or carelessness. More common, however, is the tendency to give multiple medications during induction and maintenance of general anesthesia or deep sedation, with resultant synergestic action of these drugs. The dentist often gives a barbiturate, a tranquilizer, and an opiate (all central nervous system depressants) and then perhaps uses nitrous oxide. The three central nervous system depressant drugs produce a syner-gistic action, so that the combined effect of three different drugs is greater than any one of their individual actions. Another common mistake is failure to take a good medical history or, if it is taken, to appreciate its significance. For example, one must realize that epileptics under general anesthesia may have seizures. In addition, they may already be and, in fact, should be, on central nervous system depressant drugs such as barbiturates and phenytoin. General anesthetics can also produce asthma-like attacks that are not as apparent in an unconscious patient. Other problems involving anesthesia in the dental office include failure to monitor the patient's vital functions and failure to have the proper drugs and equipment to resuscitate an individual who is having difficulty.
Over one 5-year period, one of the authors saw four deaths involving dentistry that were not coincidental — one in the operating room and three in a private office.24,25 The operating room fatality was a 36-year-old male admitted to the hospital to have his teeth capped. It was decided to cap 21 teeth all at the same time. The patient received premedication of meperidine, promethazine, and scopolamine 1 h prior to surgery. General anesthesia was induced with an ultra-short-acting barbiturate, with general anesthesia maintained by halothane and nitrous oxide. At 2 h and 45 min after induction of the anesthesia, 10 min after the placement of a gingival retraction cord around 21 teeth, the patient became cyanotic, with labored breathing. Ventricular fibrillation was noted and cardiopulmonary resuscitation was unsuccessful. The patient died of a cardiac arrhythmia caused by the combined action of halothane and epinephrine.24 The epinephrine was in the gingival retraction cord. This cord, impregnated with 8% racemic epinephrine, is used to provide hemostasis. The cord can contain as much as 1 mg of epinephrine per inch. Absorption of epinephrine from the gingiva can produce significant arrhythmias, especially in the presence of a halogenated hydrocarbon anesthestic such as halothane. The epithelial lining of the gingival sulcus is semipermeable, as well as being highly vascular. Thus, anywhere from 24 to 92% of epinephrine applied to the gingival sulcus is absorbed into the systemic circulation. The potential problem with using a gingival retraction cord is recognized.23
Within a 14-month period, the author also saw three other victims of death in a dentist's office.25 The patients involved were a 7-year-old boy, a 38-year-old woman, and a 25-year-old woman. All three were given diaz-epam, pentazocine, and methohexital intravenously. All died after the administration of the presurgical anesthetic medication, during or immediately after the procedure. Toxicological analysis for the drugs involved and a review of the medical records confirmed that the three individuals had all received potentially lethal doses of pentazocine, a narcotic analgesic, along with unusually high and potentially lethal doses of diazepam. All had also received anesthetic doses of methohexital, an ultra-short-acting barbiturate. Doxapram, a respiratory stimulant, was given in all cases, without beneficial effect; caffeine was administered in the first case. Narcotic antagonists were not administered in any of the cases. All three deaths involved the same oral surgeon.
Was this article helpful?
Do you hate the spring? Do you run at the site of a dog or cat? Do you carry around tissues wherever you go? Youre not alone. 51 Ways to Reduce Allergies can help. Find all these tips and more Start putting those tissues away. Get Your Copy Of 51 Ways to Reduce Allergies Today.